From: firstname.lastname@example.org(Steven B. Harris)
Subject: Re: Ampicillin & Tetracycline Question
Date: 18 Feb 1999 10:39:29 GMT
In <email@example.com> firstname.lastname@example.org
>A good friend of mine took Ampicillin and apparently it did not agree
>with her, and she has these red blotches all over her body. She has been
>using Vitamin E oil to try and get rid of them, but hasn't been very
>successful. Anyone got any other ideas?
>Thanks in advance.
Benedryl capsules if she can stay awake with them. Other
antihistamine cold preparations (the ones with ONLY antihistamine) also
work. YOu can also buy 1% hydrocortisone over the counter. Failing
that (if they get worse), see a doctor for a very short course of oral
corticosteroids (a Medrol dose pack, or the like). Aveeno baths are
helpful for itching.
What did she take the ampicillin for? If it was a really, really
sore thoat with large lymph nodes, the reaction to ampicillin might be
a clue she has "mono" (infectious mononucleosis). Not a big deal, but
useful to know (so she doesn't worry when it takes longer to go away,
and so she can guard her spleen if enlarged, and so on). She should
have a mono test if she has a sore throat. Something like 90% of
people with mono get a rash when they take ampicillin, and it's not an
allergy (so if she has mono, she can take it in the future). That
said, this is usually a RASH, not "blotches" (wheals, which are more
often true allergic reaction).
If she doesn't have mono, she should just assume that she's allergic
to penicillins in general, and tell doctors that (and have something on
an emergency card in a wallet that says this). Sometimes people have
allergic reactions to ampicillin and not to other penicillins, but it's
never safe to assume this will be the case. If really in doubt, she
can have an allergist skin test her.
Steve Harris, M.D.
From: David Rind <email@example.com>
Subject: Re: [Fwd: Mono]
Date: Tue, 27 Apr 1999 20:48:53 -0400
Kevin Eberle wrote:
> Does that mean that the person who stays contagious and sheds
> EBV intermittently can become re-infected again when their
> anti-immune defenses are down?
I don't think people typically get a second bout of "mono" from
EBV when their immune system gets weak. EBV seems to cause some
other late problems, probably including Hodgkin's disease and some
other lymphomas. It almost certainly is responsible for oral
hairy leukoplakia which is seen in people with AIDS.